Hair relaxer is a mixture of chemicals to take out the kinks in African curly hair, so it can be styled more easily. Some relaxers contain sodium hydroxide, others use ammonium thioglycolate or guanidine hydroxide. All these chemicals burn the skin of the scalp if they are left on the hair for too long. I was very worried when a mother told me this morning that her two year old daughter had eaten hair relaxer cream yesterday. The child was drowsy and allowed me to see inside her mouth for a split second. I could see ulceration on her gums and soft palate.
The child had not been willing to eat or drink since eating the cream, although she didn’t look very dehydrated. I insisted that the mother try to get the child to swallow some water. The child screamed and spat most of it out in the consultation room. I thought it would be better for mum to take her child to the children’s ward and try to persuade her to take sips in a quiet environment.
I tried to assess how much the child had eaten or tasted.
DR: “How much cream was there?”
MUM: “A bottle full.”
DR: “How much was that, then? Small, medium or large?”
MUM: “I don’t know, just a bottle.”
DR: “How much did she take?”
MUM: “Three lots.”
DR: “Three? How do you know it was three? Did someone watch her doing this and not try to stop her?”
DR: “Well how much was left in the bottle after she had tasted it?”
MUM: “Enough for me to do my hair.”
Thankfully the child was able to drink water. She consumed about 500ml without pain or difficulty swallowing. The next step is to see if she can take food. She might just be lucky and have just localised damage to the mouth. We need to keep an eye on her progress as damage can continue for days after the poisoning.
I thought of an incident in my childhood, when I drank Vosene shampoo. My mum took me to Dr Brown, the GP who had a surgery in the Manor House in Ferryhill. My mum showed him the bottle of shampoo and he asked her to taste it. “Urgh, it’s horrible,” she said. “Well, how much would you drink if it tasted like that?” he replied.